Question of the Week # 229

229 )  A 70-year-old white man with history of poorly controlled type 2 diabetes mellitus and hypertension is evaluated in the emergency room for severe pain in the right thigh. The patient has a coronary artery disease for which he underwent cardiac catheterization with percutaneous coronary intervention 2 days ago. He denies any chest pain or shortness of breath.  On physical examination, temperature is 99.2F, HR 120/min and blood pressure is 80/40 mm Hg.  There is erythema at the site of  cardiac catheterization in the femoral area. Laboratory studies reveal a creatinine of 4.2mg% as opposed to his baseline creatinine of 1.8mg% one week ago. Which of the following is the most likely diagnosis?

A)  Toxic shock syndrome

B)  Atheroembolism

C)  Contrast Nephropathy

D) Ruptured femoral artery pseudo-aneurysm

E)  Retroperitoneal bleeding

14 Responses

  1. c

  2. Either a or d
    final answer is a.

  3. 229- answer is C

  4. C
    A new definition of contrast nephropathy in patients undergoing percutaneous coronary intervention was recently proposed by Harjai, et al. This tripartite definition classifies contrast nephropathy as grade 0 (serum creatinine increase <25% above baseline and /=25% above baseline and /=0.5 mg/dL above baseline). This classification is prognostic of long-term outcomes of patients after percutaneous coronary intervention. Patients with grade 2 nephropathy had the worst outcome while those with grade 0 nephropathy had the best outcome on long-term follow-up

  5. Is A…… patient in shock

  6. aaa

  7. C) Contrast Nephropathy

    cardiac catheterization induced SIRS?

  8. C) Contrast Nephropathy

    cardiac catheterization induced SIRS?

  9. E ….Erythema & pain at the insertion site with low grade fever 99, not high grade more than 102F ………make it more likely ruptured pseudo-aneurysm

  10. d?

  11. D:)

  12. This case is similar to the one in UWorld for CK. The answer is D, Rupture of Pseudoaneurysm.

    First, the renal failure is pre renal due to hypovolemia.

    Second, catheter procedure involving the femoral artery have an increased risk of many complications. Hematoma is quite common, and presents as thigh pain after the procedure. However, it can rupture and lead to retroperitoneal bleeding by extension, and cause a profound drop in blood pressure. This was the presentation in the UW case.

    However, this case is a bit strange, since you only have thigh pain and no abdominal pain, ruling out retroperitoneal bleeding. That’s why I think the answer lies in the wording. “Psuedo Aneurysm” can be though of as a Hematoma, and hence its just rupture of the hematoma in the thigh. Thats why I didn’t pick “Retroperitoneal Bleeding” although it is equally likely and quite common by way of extension.

    Dr Red, am I correct?

    • I am sure of my answer now after I read the next question. Femoral artery cathetrization has a well known complication of forming hematoma, due to a leaking hole in the arterial wall. This is nothing but a Pseudoaneurysm.

      Its definetely rupture of this Pseudoaneurysm that caused massive hemorhage which led to Pre Renal failure, and thigh pain.

      Great question!

  13. Its not Contrast, since that doesnt explain the thigh pain.
    Neither Atheroemboli, no skin signs or eosinophilia.

    And Toxic Shock, well, you should have some chills/fever..

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: